Gwinnett County residents can now get an overdose-reversing kit for free from local health officials in case they are worried that they, or someone they care about, might be in danger from opioid use.
GNR Public Health announced on Friday that it is making the Narcan kits available to anyone over 18 in its three-county footprint. Narcan is a substance that can be used on someone, who is suffering from an overdose, to save their life.
The kits are available at the Lawrenceville Health Center, located at 455 Grayson Highway Suite 300, and the Norcross Health Center, which is located at 5030 Georgia Belle Court.
Narcan, also known as naloxone, is a medication used to rapidly reverse the effects of an opioid overdose. Opioids are a class of drugs that include prescription painkillers like oxycodone and hydrocodone, as well as illegal drugs like heroin and fentanyl.
Narcan works by binding to the same receptors in the brain that opioids bind to, effectively blocking the opioids from attaching to those receptors. This can quickly reverse the effects of an overdose, including slowed breathing, loss of consciousness, and potential death.
Narcan is typically administered as a nasal spray or injection by emergency medical services, first responders, or by family and friends of someone who is at risk of overdose. It is a safe and effective medication with few side effects, and it has been credited with saving thousands of lives in the United States alone.
It’s important to note that while Narcan can reverse the effects of an opioid overdose, it does not address the underlying issues that may have led to the overdose. People who have experienced an overdose should seek medical attention to address their addiction and prevent future overdoses.
What Are The Side Effects Of Narcan?
Narcan (naloxone) is generally considered a safe medication with few side effects. The most common side effect is withdrawal symptoms, which can occur when Narcan is administered to someone who is physically dependent on opioids. Withdrawal symptoms can include agitation, sweating, nausea, vomiting, diarrhea, tremors, and increased heart rate and blood pressure.
In rare cases, Narcan can cause severe side effects, such as seizures or cardiac arrhythmias (irregular heartbeats), but these are extremely rare and typically occur only in individuals with pre-existing medical conditions.
It’s important to note that Narcan is not harmful to people who are not experiencing an opioid overdose. It is not addictive, and it has no potential for abuse or misuse.
If you are administering Narcan to someone who has overdosed on opioids, it’s important to seek medical attention immediately, even if the person appears to have recovered. The effects of Narcan wear off after a short time, and the person may still be at risk of a recurrence of the overdose.